Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 55, NWS Houston/Galveston, TX

May 13, 2016Brazoria County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 13, 2016, 2:46 PM CDT for Brazoria County, Matagorda County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 2:46 PM CDT (19:46 UTC)
Expired
May 13, 2016, 3:15 PM CDT
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brazoria County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 81 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1708 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS54 KHGX 131946
SVRHGX
TXC039-321-132015-
/O.NEW.KHGX.SV.W.0055.160513T1946Z-160513T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
246 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MATAGORDA COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHWESTERN BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 315 PM CDT

* AT 245 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SWEENY...
  MOVING SOUTHWEST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  SARGENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2903 9562 2896 9555 2879 9570 2894 9584
TIME...MOT...LOC 1945Z 050DEG 11KT 2896 9566 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:17 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 13, 1:17 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
117 PM CDT FRI MAY 13 2016

.AVIATION...
Light NE winds to prevail the rest of this aftn for SE TX as the
sfc high helps to bridge the offshore flow across the region. At
this time there is guarded confidence with the prospect of isol-
ated to widely sct pcpn later this aftn. Unstable/no cap/daytime
heating are factors for possible development...but available sfc
boundaries are getting hard to find (as per obs). Went with VCSH
for this aftn as a sort of compromise...fully aware that any ac-
tivity we could get will most likely be TS. Rain chances will be
on the decrease this evening with the loss of heating. Otherwise
VFR conditions will prevail. 41

&&

.PREV DISCUSSION...

Latest surface observations at 15z show a NW to SE oriented
frontal boundary pushing through SE Texas. The front was
positioned from Austin to Huntsville SE to near Lake Charles.
Dewpoints ahead and along the front are in the low 70s/upper 60s.
Behind the front dewpoints were dropping into the mid to low 60s.
Dewpoints in the 50s were noted NE of Crockett to Lufkin. The
front should be stalling and provide a focus for afternoon showers
and thunderstorms. Latest high resolution models show activity
developing south of a Columbus to Houston line and west of Houston
to Galveston. The 12z CRP/LCH soundings did not show much capping
this morning so once temperatures reach the mid/upper 80s
thunderstorms may start to develop. Given the instability and
trends in last night's storms, think an isolated strong/severe
storm will be possible with hail/wind as main threats. Localized
1-2 inches of rain will be possible.

Main changes to the forecast were to update sky trends as well as
dewpoint/moisture trends based on the front. Forecast keeps 30-40
percent rain chances for this afternoon/evening.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  68  87  66  83 /  20  10  30  30  40
Houston (IAH)              87  69  88  68  85 /  40  30  20  10  20
Galveston (GLS)            82  72  82  73  80 /  20  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 13, 5:21 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
521 AM CDT FRI MAY 13 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-141030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
521 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE THIS
AFTERNOON AND EVENING GENERALLY ALONG AND SOUTH OF A BRENHAM TO
CLEVELAND LINE. GUSTY WINDS... HAIL... AND BRIEF HEAVY RAINFALL
WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD THUNDERSTORM CHANCES RETURN TO THE REGION SATURDAY
THROUGH THURSDAY. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF
LOCALLY HEAVY RAINFALL.

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY AFTERNOON AND NIGHT ACROSS SOUTHEAST TEXAS... WITH STORMS
CAPABLE OF LARGE HAIL AND DAMAGING WINDS OM ADDITION TO LOCALLY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

GMZ330-335-350-355-370-375-141030-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
521 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MODERATE TO OCCASIONALLY STRONG ONSHORE WINDS ARE EXPECTED SUNDAY
THROUGH WEDNESDAY... AND SMALL CRAFT ADVISORIES MAY BE NEEDED.
ELEVATED TIDES AND AN INCREASED RISK FOR RIP CURRENTS MAY ALSO
OCCUR DURING THIS TIME ALONG THE UPPER TEXAS COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:53 PM CDTSpecial Weather StatementHGXHarris52 min
May 12, 7:59 PM CDTSevere Thunderstorm WarningHGXHarris31 min
May 12, 8:14 PM CDTAreal Flood AdvisoryHGXHarris61 min
May 12, 8:38 PM CDTSpecial Weather StatementHGXFort Bend37 min
May 12, 9:30 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Wharton2 hr
May 13, 2:11 PM CDTSevere Thunderstorm WarningHGXBrazoria49 min
May 13, 3:07 PM CDTSpecial Weather StatementHGXBrazoria38 min
May 13, 4:19 PM CDTSpecial Weather StatementHGXFort Bend41 min
May 13, 4:40 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris2 hr
May 13, 4:41 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Harris34 min
May 13, 5:02 PM CDTSpecial Weather StatementHGXFort Bend43 min
May 13, 5:25 PM CDTSpecial Weather StatementHGXHarris50 min
May 13, 5:29 PM CDTSpecial Weather StatementHGXJackson46 min
May 13, 5:41 PM CDTAreal Flood AdvisoryHGXHarris2 hr
May 13, 5:47 PM CDTSpecial Weather StatementHGXHarris43 min
May 13, 6:04 PM CDTSpecial Weather StatementHGXJackson26 min
May 13, 6:34 PM CDTSpecial Weather StatementHGXChambers26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.